It's not just me then. I have invasive lobular cancer of right breast, along with multiple heart problems, scoliosis and kyphosis, (double spinal curvature), and a list of other medical problems.I am on tamoxifen, and 8 other heart drugs! For over 30 years I have excercised regularly. So the new extra pain I just thought was part and parcel. And I do know that excercise helps the pain, and also to stay supple. But this is different. However knowing other folk are in the same boat makes it easier to cope with. Just a point. Aged 35 I was told my back was so bad that I'd be in a wheelchair b/4 I was 40. Since then I have done stretchy bendys every day and that wheelchair is way out of sight. I am now 70+! I take cod liver oil and glucosamine. It seems to help. Don't give up on excercise, but don't over do things. My back is bearing up, it's the rest of me that is cracking up!!
I am three years in on Tamoxifen and have been told by my oncologist that yes, the arthritis-like symptoms are due to the Tamoxifen, for about 10% of patients. My problem is arms and wrists right now, but other areas flare up occasionally, also. I do take anti-inflammatories for pain that wakes me up at night, but I refuse to spend five years on anti-inflammatories and yoga (beginner) has helped, as I mentioned below. I have resolved myself that this is something to manage while on the medication.
I was also advised by my oncologist to see a GYN while on Tamoxifen due to the increased risk of uterine cancer (my primary physician did my pap smears previously). The gynocologist ordered a trans-vaginal ultrasound which showed a thickening of the uterine lining. I therefore had to have a D&C last month which I was extremely anxious about it but it was painless and easy. Another maintenance issue while on Tamoxifen that nobody told us about, I guess...
A friend who has breast cancer about 5 years ago has recommended cod liver oil and she says it works. I guess it can't do any harm to try it.
Thank you for the link to the free online yoga classes. I started going to a yoga class in September last year and I think that helped when it came to doing the shoulder exercises after lymph sampling and WES in June this year. The oncologist said I had good movement when I saw him and I start rads on Monday. I am 65 and want to increase my flexibility. I went back to class last week but it was a bit hard in places and I didn't want to overdo it.
I have been taking tamoxifen for nearly two months and I get a really tired sleepy feeling after taking it. It is similar to the reaction I get when taking hayfever medication (with that I fall asleep within 10 minutes so I guess it is better than that). The first week I got some really bad pains in my hands but that has gone now, thank goodness. Hot flushes are intermittant but I keep telling myself it is a worthwhile preventative.
I am just about to start with tamoxifen and my oncologist recommended cosamin ds to lessen the pain in the joints. As I have had these severe pain in the joints since I started Herceptin nearly 5 months ago, I have ordered it and am now taking 3 capsules a day since last week. I was told that tamoxifen will likely increase the pain in the joints 😞
Obviously I can't say as yet if it helps me loads as it will take a little while for the benefits ti kick in, but I thought I mention it as I haven't seen it on here before.
I was in so much pain with my back hips and pelvic area I got sent for back x ray. Everything all clear there apart from a bit of wear and tear (which is normal). I have been told to stop taking tamoxifen for 2 weeks until I see my oncologist. I cannot believe the difference in my back since I have stopped taking them. I see my oncologist on Wed 22nd and will need to see if there is something else I can take instead. My quality of life has been non existent recently. You would not believe that a tablet could do this to you.
I get the cold flushes too. They are horrible. Worse than hot flushes because your whole body gets cold and goosebumpy and even though I've a heavy duvet i have to shake about to warm up at night. At least i can kick the duvet off when I'm hot!
Friends, I just Googled "tamoxifen and wrist pain" and landed here at this discussion. Age 54 and on Tamoxifen since April 2011, I am right in the throes of what everyone is describing. My very sympathetic oncologist, of Anne Arundel Medical Center, Annapolis, MD, did confirm that 10% of Tamoxifen patients suffer from the arthritis-like symptoms. I had a boot on my foot for 4 months last year for a foot problem (which took a year to completely resolve) and suffered DeQuervain's in my thumbs/wrists while going through that. I looked like a model for those black wrist guards...with the black foot boot at the same time. I am a 17-year teacher (out one year for BC treatment) and cannot grip piles of books or files out of the drawer any more. I have also found that the slightest muscular "twinge" I experience anywhere in the body results in a several-week recovery period. I was an avid hiker, 25-mile biker, and 5- and 10K walker prior to all of this so it has been extremely frustrating. I told my doctor that I absolutely cannot and will not spend these five years of my life taking NSAIDS for the joint/wrist/hand/back/shoulder/foot pain (although he said this was fine to do).
I did start doing laptop yoga at home on my floor with the free www.doyogawithme.com and have since learned that I do not feel aches and pains as long as I am doing yoga or walking (30 minute limit right now versus 90 minutes before chemo). If I do a yoga session for hips/back before bed I do not wake up with aches and pains at night. It has been extremely helpful and I do not take NSAIDS unless I truly injure myself and then only for a few days and it is usually my wrists and forearms that have been strained somehow.
I hope this is helpful to someone. Your posts have been very helpful to me and I look forward to any other tips people have found helpful as we get through this treatment together. *Healing Thoughts* for all of us and thank you so much for reaching out and sharing. We can get through this! The alternative is not acceptable. Look at how much we have endured already! Please try the yoga (I am only on "Beginner" level but the stretching is SO helpful) and let us know if it helps you, too!
I have been on Tamoxifen for 8 months now, following surgery, chemo and radio treatments. In the last couple of months I have had severe low back pain. I have recently been for an x ray on my back and pelvic area (waiting on results) but am relieved to hear that other people have been suffering from the same things. I am very sore when I get up in the morning and have to take painkillers to get me going. I am just wondering what I'll be like after 5 years of this if this is my quality of life at the moment. It keeps me from doing quite a lot and makes me really frustrated. I also get hot flushes but they are not as bad as this back pain.
so when we get all this joint pain, mine being mainly in the leg/ankle dept, what do we do? carry on taking painkillers - at the moment im having cocodomol but that will have to stop. i feel like an old lady. i struggle even after a 30 minute drive to work, ankles just pack in and i cant walk properly.
is there a cure?
Hi I have only just registered so may make mistakes!!
I have been onTamoxifen15months and the wrist aches are just kicking in. If you have finished Tamoxifen have aches got better or is this just optimistic thinking?
I am blown away! I have recently finished 5 years of Tamoxifen and have had joint pain (back, hip, feet) for years. I've even had a back xray. No-one has ever said to me it could be Tamoxifen!! I just thought I was getting old. I can now add this to my only other side effect (hair loss). Not got away as lightly as I thought I had!
Just dipping into this thread to check out what is being said regarding tamoxifen and joint pain to find out if it might be better or worse than what I have at present. I had FEC chemotherapy and started with joint pain between chemo and rads - weeks before I started the tamoxifen. I also found it worse during the night and first thing in the morning - my hands were sore and I found it hard to grip the duvet or pick up a glass during the night and as some of you have said it is very much a stagger to the bathroom first thing in the morning with sore hips and achilles. There seem to be so many opinions about what causes joint pain, perhaps there are multiple contributing factors - but it certainly seems ard to know when it might improve or whether it will! I was told that it was an effect of chemo and I have to say I agree since I started taking tamoxifen only 2 days ago - will have to see if it gets better or worse on tamoxifen. Has anyone found anyhting that helps? Cod liver oil was suggested to me but too early to say if it helps.
I am sorry you are having such a rough time . I don't know the answer to your question as I have only had Tamoxifen (still on it and still with join pain). You might get more helpful replies either if you look for a thread about aromatase inhibitors or if you start a new one.
Hope you get some help and relief soon
I have been on Tamoxifen for 2 years and now on Leterazole for just over a year. Initially it was just my feet that were very painful in the morning. Now I can hardly move in the morning and it feels as if all my muscles round my torso have gone into spasm. It also wakes me up in the night as I move. I usually go to ballet class but even that was difficult in class this week. I was wondering if any of the other Aromatoze Inhibiters were any better. x